Hail, Platte
- When
- May 20, 1:10 PM MST to 1:12 PM MST
- Where
- Platte County, 6 mi SW of Wheatland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.989, -105.033
Penny to quarter size hail was observed southwest of Wheatland.
Thunderstorms across southeast Wyoming produced large hail, strong winds and very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms across southeast Wyoming produced large hail, strong winds and very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 10:42 AM MST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1142 AM MDT TUE MAY 20 2014 .UPDATE... ISSUED AT 1129 AM MDT TUE MAY 20 2014 LATEST SPC OUTLOOK AND HRRR CONVECTIVE FORECAST SHOWING SEVERE CONVECTIVE POTENTIAL FROM SOUTHERN CONVERSE COUNTY ALL THE WAY DOWN TO CHEYENNE AND SIDNEY. WENT AHEAD AND EXTENDED THE SEVERE THUNDERSTORMS IN THE FORECAST FURTHER NORTH. UPDATES HAVE BEEN SENT. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 333 AM MDT TUE MAY 20 2014 NO SIGNIFICANT CHANGE SEEN IN THE OVERALL WEATHER PATTERN ACROSS THE CWA THROUGH THURSDAY AS THE AREA WILL REMAIN UNDER A GENERALLY SW TO SOUTHERLY UPPER FLOW AHEAD OF AN UPPER LOW THAT WILL MOVE OVER THE FAR SW CONUS TODAY THEN MEANDER AROUND THAT AREA THROUGH THURSDAY. SEVERAL IMPULSES OF ENERGY WILL LIFT NORTHEAST FROM THE UPPER LOW AND ACROSS THE REGION AND THESE WILL COMBINE WITH DECENT INSTABILITY AND MODEST UPSLOPE FLOW TO PRODUCE SCATTERED SHOWERS AND TSTMS OVER MOST OF THE CWA TODAY THROUGH THURSDAY. AS HAS BEEN THE CASE THE PAST COUPLE OF DAYS SUFFICIENT SHEAR AND INSTABILITY SHOULD EXIST FOR A FEW STRONG TO SEVERE STORMS TODAY AND WEDNESDAY...MAINLY OVER THE SOUTHERN PANHANDLE INTO EXTREME SE WY WITH HAIL THE MAIN SEVERE WEATHER FORM. BETTER INSTABILITY LOOKS LIKE IT WILL SHIFT FARTHER SOUTHWARD FOR THURSDAY THUS SEVERE THREAT SHOULD BE LOWER THEN. TEMPERATURES A BIT COOLER TODAY BEHIND A MODEST PACIFIC FRONT WITH LITTLE CHANGE IN TEMPERATURES SEEN FOR WEDS AND THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MEMORIAL DAY) ISSUED AT 333 AM MDT TUE MAY 20 2014 UPPER-LOW NR THE BAJA OF CALIFORNIA WILL SLOWLY BEGIN TO LIFT NORTHEAST ACROSS ARIZONA ON FRIDAY...THROUGH NEW MEXICO SATURDAY...REACHING SOMEWHERE NR SE COLORADO OR THE TX PANHANDLE BY SUNDAY. ECMWF/GFS ADVERTISE A SHORTWAVE WILL EJECT SOUTH-TO- NORTH FROM THE PARENT UPPER-LOW ON FRIDAY. THE BL WILL CONTINUE TO BE VERY MOIST AS SOUTHEASTERLY FLOW MAINTAINS 50-60F DEW POINTS. PROGD PWATS OF AROUND 0.75 INCH ALONG THE FRONT RANGE WOULD PLACE IT ABOVE THE 75 PERCENTILE OF CLIMATOLOGICAL VALUES. SLOW STEERING FLOW AND RESULTANT POOR SHEAR PARAMETERS POINTS TO LIMITED SEVERE WEATHER THREAT AND EFFICIENT HEAVY RAIN PRODUCERS. HAVE BOOSTED THUNDERSTORM CHANCES INTO THE LIKELY CATEGORY OVR THE SOUTHEAST WY PLAINS AND SRN NEBRASKA PANHANDLE FRIDAY. MUCH OF THE SAME IS IN STORE FOR SATURDAY MINUS THE DISCERNABLE SHORTWAVE...AS THE UPPER-LOW WOBBLES TOWARDS NRN NEW MEXICO. DIFFLUENT SOUTHEAST FLOW IN THE MID-LEVELS COMBINED WITH PROGD CAPES IN THE VICINITY OF 1000 J/KG WILL RESULT IN ISOLATED TO SCATTERED CONVECTION. LIGHTER WINDS WILL ONCE AGAIN CONTINUE...SO EXPECT SEVERE THREAT TO BE LIMITED. MODELS DISAGREE ON THE PLACEMENT OF THE LOW BY THE SUNDAY TIMEFRAME WITH THE ECMWF FURTHER NORTH OVER SE COLORADO. COMPARATIVELY...THE GFS HOLDS THE LOW CENTER FURTHER SOUTH NR THE TX/OK PANHANDLES. THE LOCATION WILL HAVE A LARGE RANGING IMPACT ON THUNDERSTORM CHANCES...WITH THE GFS SIGNIFICANTLY DRIER THAN THE ECMWF. AM NOT CONFIDENT IN EITHER SCENARIO THIS FAR OUT...SO HAVE GENERALLY STEERED THE FORECAST TOWARDS A BLEND OF THE TWO. THAT SAID...IF THE ECMWF VERIFIES THE FORECAST WILL BE TOO LOW...BUT TOO HIGH IF THE GFS COMES TRUE. MODEL DIFFERENCES CONTINUE IN THE LOW PLACEMENT FOR MEMORIAL DAY WITH THE ECMWF LIFTING IT NORTHEAST INTO NEBRASKA AND THE GFS HOLDS IT SOUTH NR THE TX PANHANDLE. IN EITHER SCENARIO...EXPECT A DRIER AIR MASS TO END AFTERNOON/EARLY EVENING THUNDERSTORM CHANCES FOR MONDAY. THE SLOW PROGRESSING PATTERN WILL CAUSE VERY LITTLE VARIATION IN TEMPERATURES THRU THE EXTENDED WITH HIGH TEMPERATURES GENERALLY RANGING FROM 65-75 DEGREES OVR LOWER ELEVATIONS. THIS STRETCH OF WARM DAYS ALONG WITH PERIODIC RAIN CHANCES WILL CONTINUE TO HEIGHTEN FLOODING CONCERNS AS SNOWMELT RAMPS UP IN EARNEST NR THE SE WY MOUNTAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING) ISSUED AT 1129 AM MDT TUE MAY 20 2014 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. INITIAL ACTIVITY WILL BE OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING AFTER 20 UTC BEFORE SPREADING INTO THE PANHANDLE LATER IN THE DAY. THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY/ERRATIC WINDS...AS WELL AS BRIEF MVFR CIGS OR VSBYS. WESTERN TERMINALS WILL SEE WIND GUSTS BETWEEN 25 AND 30 KTS THROUGH EARLY EVE OUTSIDE OF THUNDERSTORMS. MOIST SOUTHEAST FLOW MAY RESULT IN LOW STRATUS AND MVFR CIGS BELOW 3000 FEET AGL AT KCYS AROUND 12-15 UTC WED. && .FIRE WEATHER... ISSUED AT 333 AM MDT TUE MAY 20 2014 CONCERNS TO REMAIN LOW FOR THE REST OF THE WEEK WITH CONDITIONS AND FUELS EXPECTED TO REMAIN NON-CRITICAL. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL MOVE ACROSS MAINLY EASTERN DISTRICTS MOST DAYS WITH WETTING RAINS FROM MOST OF THESE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...CLAYCOMB SHORT TERM...RE LONG TERM...HAHN AVIATION...HAMMER FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1044 AM MDT TUE MAY 20 2014 NEZ019>021-054-055-WYZ106>108-117>119-211645- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1044 AM MDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. A FEW STORMS COULD BECOME STRONG OR SEVERE WITH GOLF BALL SIZED HAIL AND DOWN BURST WINDS TO 70 MPH. EXPECT THE MAJORITY OF THESE SEVERE THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF A LINE FROM DOUGLAS TO ALLIANCE AFTER 2 PM AND CONTINUE THROUGH 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON A DAILY BASIS THROUGH THE WEEK. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH SATURDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS WITH THESE SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM DOUGLAS TO ALLIANCE...THROUGH MID EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-095-096-WYZ101>105-109>116-211645- DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 1044 AM MDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN A GOOD BET FOR MUCH OF THE PERIOD. A WIDESPREAD MODERATE RAIN EVENT IS POSSIBLE SATURDAY NIGHT INTO MONDAY AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS COLORADO. WIDESPREAD MODERATE RAIN AMOUNTS ARE POSSIBLE. MODERATE RAIN AMOUNTS OVER SNOW PACK COULD LEAD TO SIGNIFICANT SNOW MELT...CREATING RAPID RISES FOR RIVERS AND STREAMS COMING OUT OF THE SNOWY AND SIERRA MADRE RANGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 131 PM MDT TUE MAY 20 2014 WYZ101-103-202030- CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY- 131 PM MDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY UNTIL 230 PM MDT... AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF BOXELDER...OR 17 MILES SOUTHEAST OF EVANSVILLE...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOXELDER... GLENROCK... DEER CREEK... LAPRELE RESERVOIR... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 147 AND 169. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4299 10557 4258 10549 4257 10609 4278 10608 TIME...MOT...LOC 1931Z 250DEG 18KT 4268 10604 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 141 PM MDT TUE MAY 20 2014 WYZ106-107-202045- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY- 141 PM MDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 245 PM MDT... AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF BORDEAUX...OR 12 MILES SOUTHWEST OF WHEATLAND...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHEATLAND... BORDEAUX... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 60 AND 82. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4215 10487 4180 10478 4184 10520 4197 10525 TIME...MOT...LOC 1942Z 258DEG 11KT 4193 10511 HAMMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 7 SW WHEATLAND 41.98N 105.06W
05/20/2014 E0.25 INCH PLATTE WY TRAINED SPOTTER
VERY HEAVY RAIN AND SOFT HAIL
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 7 SW WHEATLAND 41.98N 105.06W
05/20/2014 E0.25 INCH PLATTE WY TRAINED SPOTTER
HAIL REMAINDE FAIRLY SOFT AND PEA SIZED BUT COVERS THE
GROUND. OBSVR ESTIMATES ABOUT 1 INCH OF RAIN
0206 PM HAIL 8 SW WHEATLAND 41.97N 105.07W
05/20/2014 E0.50 INCH PLATTE WY TRAINED SPOTTER
MARBLE TO DIME SIZED
&&
BCHAPMANThe Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Penny to quarter size hail was observed southwest of Wheatland.
Quarter size hail was reported west of Bordeaux.
Quarter size hail was reported south of Grayrocks Reservoir.
Quarter size hail was reported southwest of Douglas.
Penny to quarter size hail was observed in Torrington.
Over three inches of rain in two hours caused extensive flash flooding throughout Torrington. Many streets and businesses were flooded. Highway 26 was under a foot of water. Many residences sustained flood damage to basements.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521772, 521791, 521775, 521777, 521778, 521779.